Tornadoes · United States · Oklahoma · 2012
EF1 tornado, Standing Rock to Titanic, Oklahoma, April 15, 2012
From Standing Rock to Titanic, this EF1 tornado ran 14.5 miles across Cherokee and Adair counties on April 15, 2012, touching down at 9:22 AM CDT and reaching 500 yards wide. It killed nobody, and did $75,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 15, 2012
- Touchdown
- 9:22 AM CDT (14:22 UTC)
- Lifted
- 9:43 AM CDT (14:43 UTC)
- On the ground
- 21 minutes
- Path length
- 14.5 miles (23.3 km)
- Path width
- 500 yards (457 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Counties
- Cherokee and Adair counties
- Touchdown point
- 35.785, -94.926
- Lift-off point
- 35.935, -94.751
- Record number
- 1204150822-01
The damage survey
1 damage points were recorded along this path by NWS TSA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0.
- Mobile Home not tied down.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Early morning thunderstorms developed over northeast Oklahoma in advance of a slow moving cold front. Damaging winds, large hail, and two tornadoes were produced by the strongest storms.
A tornado damaged homes and destroyed several sheds and barns. It also snapped hardwood trees. Maximum estimated wind in the tornado based on this damage was 85 to 95 mph. The tornado continued into Adair County, Oklahoma.
This is the second segment of this tornado. The tornado moved across Highway 51 snapping large tree limbs and destroying an unoccupied mobile home that was not tied down. Maximum estimated wind during this segment of the tornado based on this damage was about 75 mph. The tornado continued into Cherokee County, Oklahoma.
This is the third segment of this tornado. The tornado moved back into Cherokee County after crossing Highway 51. During this segment, the tornado snapped large tree limbs. Maximum estimated wind in the tornado based on this damage was about 75 mph. The tornado continued into Adair County, Oklahoma.
This is the final segment of this tornado. The tornado moved back into Adair County just north of Highway 51 snapping large tree limbs and destroying a few sheds and outbuildings. Maximum estimated wind in the tornado during this segment based on this damage was about 70 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
6 minutes of warning. NWS TSA issued a tornado warning for this county at 14:16 UTC, 6 minutes before the tornado touched down, in force until 14:45 UTC.
The county was under a severe thunderstorm watch, issued at 11:38 UTC and running to 16:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 11:38 UTC | 16:00 UTC | Severe Thunderstorm Watch | TSA |
| 14:13 UTC | 15:02 UTC | Severe Thunderstorm Warning | TSA |
| 14:16 UTC | 14:45 UTC | Tornado Warning | TSA |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 12:53 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at Apr 15, 3:39 AM CDT, 5 hours 43 minutes earlier.
Area forecast discussion, Apr 15, 3:39 AM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
339 AM CDT SUN APR 15 2012
.DISCUSSION...
LARGE H5 TROUGH IS STARTING TO PIVOT EAST. MAJOR PORTION OF THE
TROUGH EJECTS TODAY...WITH REMAINDER OF TROUGH SWEEPING EAST
MONDAY AND MONDAY NIGHT. SQUALL LINE AND PSEUDO FRONT WILL PUSH
THROUGH EASTERN OK AND NORTHWEST AR TODAY. MAIN COLD FRONT/SURFACE
TROUGH WILL BE NEAR OMA-CDS LINE BY 7 PM TONIGHT...THEN SWING QUICKLY
EAST TONIGHT. NORTHWEST WINDS AND HIGH PRESSURE WILL BUILD OVER
THE AREA ON MONDAY.
NORTHWEST FLOW ALOFT WILL BRING A SHORT WAVE TROUGH THROUGH ON
WEDNESDAY...WITH SOME CLOUDINESS...BUT EXPECT NO PRECIPITATION.
TROUGH APPEARS TO MINOR OUT AS IT MOVES SOUTHEAST...AND FLOW
BECOMES NEARLY ZONAL. BETTER CHANCE OF SHOWERS OR THUNDERSTORMS
DEVELOPS ON THURSDAY AND THURSDAY NIGHT...AS H5 TROUGH DEVELOPS IN
THE FLOW AND MOVES OVER THE CENTRAL PLAINS. THE GFS AND ECMWF
TIMING ARE A LITTLE DIFFERENT...BUT BOTH SEE THIS DEVELOPMENT.
KEPT CHANCE POPS FOR THIS EVENT. MAJOR TROUGH EVENTUALLY DEVELOPS
BY NEXT WEEKEND OVER THE SOUTHEAST STATES...PUTTING OK IN NORTHWEST
FLOW.
TIMING OF PRECIPITATION THIS MORNING AND LATER TODAY IS THE
PRIMARY ISSUE. ANTICIPATE THE LINE OF STORMS TO BE FROM ABOUT
NOWATA TO TULSA TO OKEMAH AROUND 6-7 AM. THE PRECIPITATION SHOULD
REACH NORTHWEST ARKANSAS BY MID TO LATE MORNING. EXPECT THE
EXISTING LINE TO CARRY ALL THE PRECIPITATION...AND SIGNIFICANTLY
LOWERED OR DROPPED POPS BEHIND THE LINE.
GENERALLY STAYED CLOSE TO MAV/MEX MOS GUIDANCE FOR TEMPS...WITH
MINOR ADJUSTMENT TO ECMWF IN A COUPLE OF PERIODS.
WIND GUSTS ARE BECOMING MORE ISOLATED AND LATEST RUC RELAXES
SURFACE PRESSURE GRADIENT...SO WILL DROP THE WIND ADVISORY.
STILL...THERE WILL BE FREQUENT GUSTS OVER 30 MPH UNTIL THE LINE OF
STORMS MOVES THROUGH.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 77 47 72 49 / 50 10 0 10
FSM 79 50 72 48 / 80 10 10 10
MLC 78 47 74 47 / 70 10 0 10
BVO 72 46 72 43 / 30 20 0 10
FYV 71 45 69 42 / 80 20 0 10
BYV 73 46 68 46 / 80 20 10 10
MKO 75 47 74 47 / 70 10 10 10
MIO 76 46 70 46 / 70 20 0 10
F10 76 48 72 50 / 60 10 0 0
HHW 77 49 75 50 / 70 10 0 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 4 AM SUNDAY FOR OKZ054-OKZ055-OKZ059-OKZ060-
OKZ064-OKZ065-OKZ066.
AR...NONE.
&&
SHORT TERM...22
LONG TERM....02Hazardous weather outlook, Apr 15, 4:50 AM CDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 450 AM CDT SUN APR 15 2012 ARZ001-002-010-011-019-020-029-OKZ049-053>076-161000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 450 AM CDT SUN APR 15 2012 ...SEVERE STORM THREAT CONTINUES FOR PARTS OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS THIS MORNING... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. TORNADO. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. SEVERE THUNDERSTORM. RISK...ELEVATED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. SIGNIFICANT WINDS. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. DISCUSSION... A LINE OF STRONG TO SEVERE THUNDERSTORMS CURRENTLY VERY NEAR THE INTERSTATE 35 CORRIDOR WILL CONTINUE TO MOVE EASTWARD INTO EASTERN OKLAHOMA AND NORTHWEST ARKANSAS THIS MORNING. INSTABILITY OVER FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS IS REDUCED...WHICH WILL DIMINISH THE OVERALL THREAT FOR SIGNIFICANT SEVERE WEATHER. HOWEVER...LARGE HAIL TO THE SIZE OF HALF DOLLARS AND WINDS TO 70 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS. ISOLATED TORNADOES ON THE LEADING EDGE OF THE LINE OF STORMS MAY ALSO OCCUR. THUNDERSTORMS SHOULD EXIT THE AREA BY LATE AFTERNOON. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... LOCAL SPOTTER ACTIVATION MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MONDAY THROUGH WEDNESDAY...NO HAZARDS. THURSDAY AND FRIDAY...THUNDERSTORM POTENTIAL. SATURDAY...NO HAZARDS. EXTENDED DISCUSSION... QUIET WEATHER WILL PREVAIL FOR THE EARLY PART OF THE WORK WEEK. THUNDERSTORM CHANCES WILL INCREASE FOR THURSDAY AND FRIDAY AS A FRONT APPROACHES THE AREA. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
In the hours before
Local storm report, Apr 15, 7:23 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
723 AM CDT SUN APR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 AM HAIL SAND SPRINGS 36.14N 96.11W
04/15/2012 E1.00 INCH TULSA OK PUBLIC
&&
AEJSpecial weather statement, Apr 15, 7:41 AM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
741 AM CDT SUN APR 15 2012
ARZ001-OKZ058-062-063-151315-
BENTON AR-DELAWARE OK-MAYES OK-OTTAWA OK-
741 AM CDT SUN APR 15 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 815 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHWEST ARKANSAS
WESTERN BENTON
IN NORTHEAST OKLAHOMA
DELAWARE...SOUTHEASTERN MAYES AND SOUTHEASTERN OTTAWA
AT 741 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 18 MILES NORTHEAST OF WYANDOTTE TO 12 MILES SOUTHWEST
OF LOCUST GROVE...MOVING EAST AT 50 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...ROSE...
JAY...LEACH...TWIN OAKS...KANSAS...MAYSVILLE...COLCORD...GRAVETTE...
DECATUR...GENTRY...SILOAM SPRINGS AND HIWASSE.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
LAT...LON 3691 9462 3651 9461 3650 9419 3618 9450
3616 9535
TIME...MOT...LOC 1241Z 270DEG 44KT 3697 9442 3604 9520Special weather statement, Apr 15, 7:44 AM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
744 AM CDT SUN APR 15 2012
OKZ060>062-066-067-070-071-073>075-151315-
HASKELL OK-LATIMER OK-MAYES OK-MCINTOSH OK-MUSKOGEE OK-OKMULGEE
OK-PITTSBURG OK-ROGERS OK-TULSA OK-WAGONER OK-
744 AM CDT SUN APR 15 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 815 AM CDT
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST OKLAHOMA
WESTERN HASKELL...MCINTOSH...PITTSBURG AND WESTERN LATIMER
IN NORTHEAST OKLAHOMA
SOUTHWESTERN MAYES...EASTERN OKMULGEE...SOUTHERN ROGERS...
SOUTHEASTERN TULSA AND WAGONER
IN EAST CENTRAL OKLAHOMA
WESTERN MUSKOGEE
AT 744 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CATOOSA TO 6 MILES SOUTHWEST OF KIOWA...MOVING
NORTHEAST AT 45 MPH.
A LARGE PORTION OF WESTERN HASKELL...MCINTOSH...SOUTHWESTERN MAYES...
WESTERN MUSKOGEE...EASTERN OKMULGEE...PITTSBURG...SOUTHERN ROGERS...
SOUTHEASTERN TULSA...WAGONER AND WESTERN LATIMER COUNTIES WILL BE
AFFECTED BY THESE STORMS THROUGH 815 AM CDT.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
LAT...LON 3468 9589 3468 9601 3628 9581 3624 9522
3591 9529 3589 9527 3473 9541 3458 9587
TIME...MOT...LOC 1244Z 247DEG 39KT 3622 9570 3466 9591Local storm report, Apr 15, 7:48 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
748 AM CDT SUN APR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM TSTM WND DMG 1 SSW SKIATOOK 36.35N 96.01W
04/15/2012 OSAGE OK BROADCAST MEDIA
UNKNOWN DAMAGE AT THE AIRPORT. PROBABLE TORNADO. RELAYED
BY KOTV. TIME ESTIMATED VIA RADAR.
&&
KAHSpecial weather statement, Apr 15, 8:13 AM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
813 AM CDT SUN APR 15 2012
ARZ001-OKZ058-062-063-067>070-151415-
ADAIR OK-BENTON AR-CHEROKEE OK-DELAWARE OK-MAYES OK-MUSKOGEE
OK-OTTAWA OK-WAGONER OK-
813 AM CDT SUN APR 15 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 915 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHWEST ARKANSAS
WESTERN BENTON
IN EAST CENTRAL OKLAHOMA
CHEROKEE AND NORTHERN MUSKOGEE
IN NORTHEAST OKLAHOMA
DELAWARE...EASTERN MAYES...EASTERN OTTAWA...EASTERN WAGONER AND
NORTHERN ADAIR
AT 813 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES SOUTH OF PEORIA TO 3 MILES NORTHWEST OF
WAINWRIGHT...MOVING EAST AT 35 MPH.
A LARGE PORTION OF WESTERN BENTON...CHEROKEE...DELAWARE...EASTERN
MAYES...NORTHERN MUSKOGEE...EASTERN OTTAWA...EASTERN WAGONER AND
NORTHERN ADAIR COUNTIES WILL BE AFFECTED BY THESE STORMS THROUGH 915
AM CDT.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
LAT...LON 3651 9461 3650 9417 3649 9417 3648 9418
3610 9450 3610 9455 3604 9455 3565 9488
3557 9571 3564 9569 3650 9505 3652 9500
3657 9500 3694 9471 3694 9461
TIME...MOT...LOC 1313Z 270DEG 29KT 3687 9465 3564 9557Special weather statement, Apr 15, 8:14 AM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
814 AM CDT SUN APR 15 2012
OKZ049-053-070>075-151415-
CHOCTAW OK-HASKELL OK-LATIMER OK-MCINTOSH OK-MUSKOGEE OK-PITTSBURG
OK-PUSHMATAHA OK-SEQUOYAH OK-
814 AM CDT SUN APR 15 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 915 AM CDT
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST OKLAHOMA
WESTERN CHOCTAW...HASKELL...EASTERN MCINTOSH...PITTSBURG...
WESTERN PUSHMATAHA AND LATIMER
IN EAST CENTRAL OKLAHOMA
SOUTHEASTERN MUSKOGEE AND WESTERN SEQUOYAH
AT 815 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CHECOTAH TO 41 MILES SOUTHWEST OF BOSWELL...MOVING
EAST AT 35 MPH.
A LARGE PORTION OF WESTERN CHOCTAW...HASKELL...EASTERN
MCINTOSH...SOUTHEASTERN MUSKOGEE...PITTSBURG...WESTERN
PUSHMATAHA...WESTERN SEQUOYAH AND LATIMER COUNTIES WILL BE AFFECTED
BY THESE STORMS THROUGH 915 AM CDT.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
LAT...LON 3387 9584 3394 9594 3412 9594 3416 9598
3417 9578 3450 9579 3451 9568 3459 9568
3459 9588 3468 9589 3468 9603 3556 9552
3557 9468 3520 9490 3520 9493 3515 9492
3390 9563 3389 9575 3386 9577
TIME...MOT...LOC 1315Z 270DEG 29KT 3548 9545 3375 9646The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 12:00Z
2.4 hours before the tornado, 148 km from the path. April 15, 2012.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -142 J/kg
- Surface CAPE
- 5 J/kg
- Mixed-layer LCL
- 855 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 319 m²/s²
- 0-3 km storm-relative helicity
- 381 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.4 K/km
Springfield, MO (KSGF), 00:00Z
9.6 hours after it, 148 km from the path. April 16, 2012.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -47686 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1940 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.6 K/km
The surface observations
Tahlequah Municipal (TQH), 17 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 12:35 UTC | 64.4 | 62.6 | 150° 9 kt | 1005.8 | ||
| 12:55 UTC | 64.4 | 62.6 | 140° 8 kt | 1004.7 | ||
| 13:15 UTC | 64.4 | 62.6 | 160° 10 kt | 17 | 1004.7 | |
| 13:35 UTC | 66.2 | 62.6 | 160° 12 kt | 19 | 1004.7 | |
| 13:55 UTC | 68 | 62.6 | 180° 13 kt | 16 | 1005.1 | |
| 14:15 UTC | 64.4 | 64.4 | 270° 9 kt | 1006.1 | BR | |
| 14:35 UTC | 62.6 | 60.8 | 160° 4 kt | 1005.1 | BR | |
| 14:55 UTC | 62.6 | 62.6 | 190° 7 kt | 1005.4 | ||
| 15:15 UTC | 62.6 | 62.6 | 180° 7 kt | 1005.8 | ||
| 15:35 UTC | 62.6 | 62.6 | 180° 6 kt | 1006.1 | ||
| 15:55 UTC | 62.6 | 62.6 | 180° 6 kt | 1006.1 | ||
| 16:15 UTC | 62.6 | 62.6 | 170° 6 kt | 1006.1 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Tulsa radar (KINX), 74 km away, was scanning. The volume nearest the touchdown began at 14:20 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 14:20 UTC | TSTM WND DMG | 6 Se Tahlequah | Cherokee, OK | PATH OF SIGNIFICANT TREE DAMAGE, WITH SOME HOME DAMAGE, EXTENDING FROM CARTERS LANDING, NORTHEAST TOWARD ETTABEND, ACROSS HWY 51 NEAR TITANIC. PROBABLE TORNADO. TIME ESTIMATED BY RADAR. |
| 14:20 UTC | TORNADO | Eldon | Cherokee, OK | EMERGENCY MANAGER FLEW TRACK OF TORNADO IN SOUTHEAST CHEROKEE COUNTY WITH KOTV...STARTING NEAR CARTERS LANDING AND ENDING NORTHEAST OF ELDON A SHORT DISTANCE. PATH WIDTH ABOUT 100 YARDS WIDE. BROKEN PATH OF DAMAGE WITH M |
| 14:25 UTC | TSTM WND DMG | 6 Se Tahlequah | Cherokee, OK | TREE DAMAGE ON EAST SIDE OF TENKILLER LAKE. POSSIBLE TORNADO. TIME ESTIMATED BY RADAR. |
| 14:30 UTC | TSTM WND DMG | 3 Se Eldon | Adair, OK | AT HWY 51 AND COUNTY LINE. MOBILE HOME, BARN, AND TREE DAMAGE. POSSIBLE TORNADO. TIME ESTIMATED BY RADAR. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2012 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of April 15, 2012
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 15 | 5:49 AM CDT | EF1 | Osage, OK | 4.2 | 200 | $50,000 | ||
| April 15 | 11:48 AM CDT | EF0 | Sherman, NE | 0.5 | 40 | $60,000 | ||
| April 15 | 12:37 PM CDT | EF0 | Valley, NE | 0.0 | 25 | |||
| April 15 | 1:05 PM CDT | EF0 | Wheeler, NE | 0.1 | 35 | $54,000 | ||
| April 15 | 1:55 PM CDT | EF0 | Wheeler, NE | 0.1 | 20 | |||
| April 15 | 2:27 PM CDT | EF0 | Knox, NE | 0.4 | 40 | |||
| April 15 | 2:35 PM CDT | EF0 | Knox, NE | 0.5 | 25 | |||
| April 15 | 2:40 PM CDT | EF0 | Bon Homme, SD | 0.5 | 25 | |||
| April 15 | 4:11 PM CDT | EF0 | Lyon, MN | 0.5 | 50 | |||
| April 15 | 5:24 PM CDT | EF0 | McLeod, MN | 0.1 | 15 | |||
| April 15 | 6:11 PM CDT | EF1 | Van Buren, AR | 2.3 | 300 | $30,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.